Alert archive / Nevada / Wind Advisories in 2014

Wind Advisory 20, NWS Elko, NV

September 26, 2014Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Sep 26, 2014, 2:19 AM PDT for Nye County, White Pine County, Nevada. It took effect at Sep 26, 2014, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 26, 2014, 2:19 AM PDT (09:19 UTC)
In effect from
Sep 26, 2014, 11:00 AM PDT
Expired
Sep 26, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WWUS75 KLKN 260919
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
219 AM PDT FRI SEP 26 2014

...STRONG SOUTH TO SOUTHWEST WINDS EXPECTED TODAY...

.THE FIRST STRONG PACIFIC TROUGH OF THE FALL SEASON WILL ARRIVE ON
THE WEST COAST TODAY. THE INCREASED PRESSURE GRADIENT WILL RESULT
IN STRONG GUSTY SOUTH TO SOUTHWEST WINDS ACROSS CENTRAL NEVADA
THROUGH EARLY THIS EVENING..

NVZ035-040-041-270300-
/O.NEW.KLKN.WI.Y.0020.140926T1800Z-140927T0300Z/
WHITE PINE COUNTY-NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
219 AM PDT FRI SEP 26 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS
EVENING. 

* WINDS...SOUTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH. GUSTS TO
  AROUND 55 MPH ON PASSES AND SUMMITS.

* TIMING...STRONGEST WINDS EXPECTED THIS AFTERNOON. WINDS WILL
  DIMINISH BELOW ADVISORY CRITERIA FOR MOST VALLEYS AFTER SUNSET.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK. 

* IMPACTS...STRONG CROSSWINDS ARE EXPECTED ON WEST TO EAST 
  ORIENTED HIGHWAYS...INCLUDING U.S. HIGHWAYS 6 AND 50. TRAVEL 
  WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  SUDDEN GUSTS MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

LW
1 follow-up statement
854 
WWUS75 KLKN 262105
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
205 PM PDT FRI SEP 26 2014

...STRONG SOUTH TO SOUTHWEST WINDS EXPECTED TODAY...

.THE FIRST STRONG PACIFIC TROUGH OF THE FALL SEASON WILL ARRIVE
ON THE WEST COAST TODAY. THE INCREASED PRESSURE GRADIENT WILL
RESULT IN STRONG GUSTY SOUTH TO SOUTHWEST WINDS ACROSS CENTRAL
NEVADA THROUGH EARLY THIS EVENING..

NVZ035-040-041-270300-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-140927T0300Z/
WHITE PINE COUNTY-NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...ELY...MCGILL...CONNORS PASS...
GREAT BASIN NATIONAL PARK...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
205 PM PDT FRI SEP 26 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...SOUTH 25 TO 35 MPH...WITH GUSTS TO 45 MPH. GUSTS TO 
  AROUND 55 MPH ON PASSES AND SUMMITS. 

* TIMING...STRONGEST WINDS EXPECTED THIS AFTERNOON. WINDS WILL 
  DIMINISH BELOW ADVISORY CRITERIA FOR MOST VALLEYS AFTER 
  SUNSET.

* LOCATIONS INCLUDE: TONOPAH...ROUND MOUNTAIN...DUCKWATER... 
  CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS...GREAT BASIN 
  NATIONAL PARK.

* IMPACTS...STRONG CROSSWINDS ARE EXPECTED ON WEST TO EAST 
  ORIENTED HIGHWAYS...INCLUDING U.S. HIGHWAYS 6 AND 50. TRAVEL 
  WILL BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 
  SUDDEN GUSTS MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

RLC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 25, 3:28 PM PDT, 10 hours 51 minutes earlier.

Area forecast discussion, Sep 25, 3:28 PM PDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
328 PM PDT THU SEP 25 2014

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE GREAT BASIN
PRODUCING SHOWERS AND THUNDERSTORMS FRIDAY...BECOMING MUCH COOLER
THIS WEEKEND WITH CONTINUED SHOWERS AND THUNDERSTORMS AND MOUNTAIN
SNOW ABOVE 8000 FEET. COOL FALL WEATHER WILL CONTINUE THROUGH
NEXT WEEK WITH CHANCE OF SHOWERS ACROSS NORTHERN NEVADA THROUGH
WEDNESDAY.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. CUMULUS HAVE DEVELOPED
ACROSS MOST OF THE AREA BUT A CAP NEAR 500MB IS KEEPING
THUNDERSTORMS AT BAY...BUT A COUPLE STORMS COULD BREAK THROUGH
THE CAP SO KEPT MENTION OF THUNDER THROUGH THIS EVENING. FRIDAY
AFTERNOON LOW PRESSURE WILL MOVE INTO CENTRAL CALIFORNIA PUTTING
THE CWA IN A DIFFLUENT AREA WITH FAVORABLE RIGHT EXIT REGION OF 95
KNOT JET STREAK SO SHOWERS AND THUNDERSTORMS POSSIBLE MAINLY
ACROSS ELKO...EUREKA...WHITE PINE AND NORTHEAST NYE COUNTIES WHERE
BEST CAPE AND LIFT WILL DEVELOP. KEPT ISOLD THUNDER IN OTHER
AREAS DUE TO STRONG DYNAMICS BUT MAINLY SHOWERS WILL DEVELOP
ACROSS LANDER AND HUMBOLDT COUNTY. STRONG TO SEVERE STORMS ARE
POSSIBLE WITH CAPE 100-500 J/KG AND 30-35 KNOT OF EFFECTIVE SHEAR
ACROSS MAINLY ELKO AND WHITE PINE COUNTIES. WINDS WILL BE FAIRLY
STRONG ACROSS NORTHEAST NYE AND WHITE PINE COUNTIES BUT DUE TO
CLOUD COVER AND WEAKENING PRESSURE GRADIENT WINDS SHOULD STAY
BELOW ADVISORY LEVELS. SATURDAY MODELS COMING INTO BETTER
AGREEMENT WITH PROGRESSION OF LOW...HOWEVER EC STILL SLIGHTLY
FURTHER NORTH WITH TRACK SO STILL SOME UNCERTAINTY ON AREAS OF
HEAVIEST PRECIPITATION. ONLY MADE MINOR CHANGES BASED ON THIS
UNCERTAINTY. ADDITIONALLY...BOTH GFS AND EC SHOW A DRY SLOT
WORKING INTO PORTIONS OF NYE AND WHITE PINE COUNTY ON SATURDAY
WITH THE EC PUSHING DRIER AIR AS FAR NORTH AS ELKO COUNTY...SO
THIS COULD AFFECT MOISTURE AND PRECIPITATION TOTALS. IT DOES LOOK
LIKE HIGHEST QPF AMOUNTS WILL BE ACROSS EASTERN ZONES AND NORTHERN
ELKO AND HUMBOLDT COUNTIES. THUNDERSTORMS WILL MAINLY BE ACROSS
CENTRAL NEVADA WHERE BEST DYNAMICS AND INSTABILITY IS
FORECAST...HOWEVER ELKO COUNTY STILL IN FAVORABLE DIFFLUENT AREA
FOR ISOLATED THUNDER TO DEVELOP. SNOW LEVELS WILL BEGIN TO DROP
LATE IN THE AFTERNOON ON SATURDAY TO AROUND 9500 FEET...SO THE
MOUNTAIN TOPS WILL SEE SOME SNOW ACCUMULATIONS.

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. COOL AND WET
CONDITIONS CONTINUE ON SUNDAY AS THE UPPER LEVEL LOW REMAINS OVER
THE GREAT BASIN. MAY SEE SOME ISOLATED THUNDERSTORMS OVER PORTIONS
OF CENTRAL AND EASTERN NEVADA SUNDAY AND SUNDAY NIGHT AS WEAK CAPE
PERSISTS IN THESE AREAS. LOW OPENS AND EJECTS OFF TO THE EAST ON
MONDAY WITH WRAP-AROUND SHOWERS CONFINED MAINLY TO ELKO AND WHITE
PINE COUNTIES. MODEL AGREEMENT FADES BY TUESDAY WITH THE ECMWF
HANGING ONTO SOME SHOWER ACTIVITY OVER NORTHERN AND EAST-CENTRAL
NEVADA INTO WEDNESDAY...WHILE THE GFS IS TRENDING DRIER. BOTH MODELS
BUILD A RIDGE OFF THE WEST COAST MID TO LATTER PORTION OF NEXT WEEK
WITH COOL NORTHWESTERLY FLOW INTO THE CWA. LOWS WEDNESDAY MORNING
WILL BE IN THE MID 30S FOR MOST VALLEY AREAS...LIKELY LOWERING INTO
THE UPPER 20S TO LOW 30S THURSDAY MORNING DUE TO DRIER AIR AND
CONTINUED NORTHWESTERLY FLOW. TEMPERATURES EXPECTED TO RETURN TO
CLIMATOLOGICAL NORMS FRIDAY INTO THE WEEKEND WITH OVERNIGHT LOWS
GENERALLY 30-35 AND AFTERNOON HIGHS IN THE UPPER 60S TO MID 70S.

AVIATION...STRONG JET STREAM OVER NORTHERN AND CENTRAL NEVADA THE
NEXT COUPLE DAYS RESULTING IN GUSTY AFTERNOON AND EVENING WINDS.
FRIDAYS WINDS WILL BE A LITTLE LIGHTER THAN TODAY...STRONGEST ACROSS
EAST-CENTRAL NEVADA. THREAT OF SHOWERS RETURNS TO THE REGION
FRIDAY...WITH BEST CHANCES BEING OVER EASTERN NEVADA. IN PARTICULAR
KELY WHERE ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE INTO THE
EVENING HOURS.

&&

.FIRE WEATHER...STRONG WINDS WILL SUBSIDE THIS EVENING BUT STILL
BREEZY ACROSS SOME PARTS OF CENTRAL NEVADA THROUGH THE NIGHT.
FRIDAY BREEZY ACROSS CENTRAL NEVADA AS LOW PRESSURE SYSTEM MOVES
TOWARDS THE GREAT BASIN...BUT HIGHER RH'S WILL BE THE RULE AS
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MOST OF THE REGION.
SATURDAY AND SUNDAY COOLER WITH WET WEATHER ACROSS MOST OF THE
AREA. COOL TEMPERATURES WILL PERSIST THROUGH MOST OF NEXT WEEK
WITH A FEW SHOWERS ACROSS NORTHERN NEVADA THROUGH MID- WEEK.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHWESTERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...
WHITE PINE COUNTY.

&&

90/96/96/90

In the hours before

Local storm report, Sep 26, 12:47 AM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1247 AM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     NON-TSTM WND GST 31 N MIDAS              41.70N 116.82W
09/25/2014  M0 MPH           ELKO               NV   MESONET

            ANTELOPE LAKE RAWS PEAK WIND GUST 67 MPH.

1111 AM     NON-TSTM WND GST 4 SSW MANHATTAN         38.47N 117.10W
09/25/2014  M0 MPH           NYE                NV   MESONET

            QUIMA PEAK RAWS PEAK WIND GUST 59 MPH.

0832 PM     NON-TSTM WND GST 25 S CURRANT            38.38N 115.48W
09/25/2014  M0 MPH           NYE                NV   MESONET

            TIMBER MOUNTAIN RAWS PEAK WIND GUST 59 MPH.

0230 PM     NON-TSTM WND GST 14 SE WARM SPRINGS      38.17N 116.43W
09/25/2014  M0 MPH           NYE                NV   MESONET

            WARM SPRINGS SUMMIT CEMP PEAK WIND GUST 62 MPH.

&&

MFITZSIM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:12 PM PDTSpecial Weather StatementLKN48 min
Sep 26, 4:20 PM PDTSevere Thunderstorm WarningLKNWhite Pine38 min
Sep 26, 4:33 PM PDTAreal Flood AdvisoryLKNWhite Pine4 hr

Nearby

Wind Advisories in Nevada, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.